Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
154 Doctors are Online

Having recurring digestive problem, loss of appetite and weakness. How to overcome this problem?

User rating for this question
Very Good
Answered by

Practicing since : 1962
Answered : 693 Questions
Currently having recurring digestive problem: excessive gas and diarreah in lower digestive tract and loss of appetite and weakness lasting 4 days may be from food but not certain because it has occurred before...other than scheduling with the gastroenterologist in 3 there anything I can due to help overcome this? Why is my digestive tract more vulnerable to these symptoms as I age?
Posted Mon, 22 Oct 2012 in Digestion and Bowels
Answered by Dr. Charles S Narasi 1 hour later
Greetings from XXXXXXX Sorry to hear that you are
having recurrent digestive problems.This one does
sound like "food poisoning", that is probably
related to eating some contaminated food or drink.
Most commonly poultry such as chicken or eggs,
Potato salad or sandwich left out side can get
contaminated.Fever is not always seen, especially
in elderly patients.As we age, our body produces
lesw digesetive enzymes.That is why it is difficult
to handle food.Acid levels are also lower.
Any time you have loss of appetite,weakness and loss
of weight at that age, you do need a complete blood
work along with both stomach and colon examination.
I am glad tyhat you are seeing a gastroenterologist soon.
In the mean time stay oni bland diet.Avoid fried and
fatty or spicy foods.For control of diarrhea you can take
over the counter Imodium one after each lose stool up
to 4-6/a day. You can also try kaopectate or peptobismol.
Only thing is, it might make your stool black,don't worry.
Ginger ale XXXXXXX juice are good.
Wish you the very best.

Above answer was peer-reviewed by
Follow-up: Having recurring digestive problem, loss of appetite and weakness. How to overcome this problem? 1 hour later
Thank you for your response. Stomach bloating and gas seem to be main problems now and may be due to food poisoning but I wonder about glucosamine that I take daily for arthritis? Regardless of my diet I still have problems with gas and bloating when I get these attacks on my digestive system.
Answered by Dr. Charles S Narasi 15 minutes later
Glucosamine with or without chondroitin is taken
as a non prescription alternative natural product.
The drug is not controlled and comes in diffrent
forms, like sulfate or chloride, some combined with
SMS etc.
Loss of appetite, insomnia, nausea and constipation
are mentioned as side effects along with diarrhea and
elevated blood pressure.
Gas and bloating is not mentioned althugh it is possible.
The only way to find out will be to discontinue for a week
and see if the symptoms improve. There should be no
rebound from stopping the drug.
Wish you well.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor